Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Bismarck, ND

July 11, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2001, 2:22 PM MDT for Bowman County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 2:22 PM MDT (20:22 UTC)
Expired
Jul 11, 2001, 3:15 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 112023
SVRBIS

NDC011-112115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM MDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 315 PM MDT

* AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL BOWMAN COUNTY...OR ABOUT 26
  MILES WEST OF BOWMAN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL WESTERN BOWMAN COUNTY

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

BECAUSE OF ITS SLOW MOVEMENT THERE IS SOME POTENTIAL OF LOCALIZED
FLASH FLOODING

LAT...LON 4625 10375 4615 10403 4597 10390 4597 10349

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUL 11 2001

MODELS ARE IN PRETTY GOOD AGREEMENT THRU 48 HOURS. PATTERN WILL
REMAIN NEARLY STATIONARY. HIGH PRESSURE WILL BE ANCHORED OVER
THE CENTRAL STATES WITH SERIES SHORT WAVES ROTATING ON THE
WESTERN PERIPHERY ROUNDING OVER TOP OF RIDGE. AT THE SURFACE
...A NEARLY STATIONARY BOUNDRY FROM FAR EASTERN MT THRU THE
CENTRAL PLAINS WILL ENHANCE INSTABILITY ACROSS THE REGION.

WITH UPPER LEVEL CONVERGENCE AND SHORT WAVES MOVING THRU WILL
KEEP POPS IN THE FORECAST...MAIN PROBLEM WILL BE TIMING OF
THE CONVECTION. AT THIS TIME...MAIN LIFT AND ENERGY RIDES
UP THRU EASTERN MT/NORTHWEST ND THEN EASTWARD ALONG THE SOUTHERN
CANADIAN BORDER WHERE I WILL MENTION THE BEST CHANCE OF ANY
PRECIP.

IN THE EXTENDED...MORE OF THE SAME WITH SCATTERED DIURNAL
CONVECTION THRU THE PERIOD.

.BIS...NONE.
RGT

In the hours before

Special weather statement, Jul 11, 1:54 PM MDT, 28 minutes before
NDZ001-009-017-112150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
254 PM CDT (154 PM MDT) WED JUL 11 2001

AT 250 PM CDT (150 PM MDT) RADAR IN WILLISTON HAS SHOWN A SLIGHT
INCREASE IN RAINSHOWER ACTIVITY OVER EASTERN MONTANA AND
NORTHWESTERN NORTH DAKOTA. MOST OF THE RAINSHOWERS ARE LIGHT TO
MODERATE IN INTENSITY. A MODERATE RAINSHOWER WAS OCCURING NEAR THE
TOWN OF AMBROSE IN DIVIDE COUNTY. MORE RAINSHOWERS AND POSSIBLY A
THUNDERSTORM ARE EXPECTED INTO THE LATE AFTERNOON AND EARLY EVENING
HOURS.

RV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.